Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Northern Indiana

June 13, 2008Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2008, 5:09 AM EDT for Berrien County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 5:09 AM EDT (09:09 UTC)
Expired
Jun 13, 2008, 5:48 AM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

County Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 130910
SVRIWX
MIC021-131015-
/O.NEW.KIWX.SV.W.0055.080613T0909Z-080613T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERRIEN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 615 AM EDT

* AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH  THIS SEVERE STORM WAS LOCATED 11 MILES NORTHWEST OF
  BRIDGMAN...OR 14 MILES SOUTHWEST OF ST. JOSEPH OVER LAKE 
  MICHIGAN...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  ST. JOSEPH AND FAIR PLAIN...
  BENTON HARBOR AND BENTON HEIGHTS...
  STEVENSVILLE...
  LAKE MICHIGAN BEACH...
  PAW PAW LAKE...COLOMA AND WATERVLIET...
  SHOREHAM AND BARODA...

LAT...LON 4225 8622 4199 8624 4191 8661 4215 8648
      4218 8644 4219 8642 4225 8637
TIME...MOT...LOC 0909Z 236DEG 44KT 4205 8667

$$
2 follow-up statements
000 
WWUS53 KIWX 130935
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 AM EDT FRI JUN 13 2008

MIC021-131015-
/O.CON.KIWX.SV.W.0055.000000T0000Z-080613T1015Z/
BERRIEN MI-
535 AM EDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR NORTHEASTERN BERRIEN COUNTY...

AT 532 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR LAKE MICHIGAN
BEACH...OR ABOUT 7 MILES NORTHEAST OF BENTON HEIGHTS...AND MOVING
NORTHEAST AT 50 MPH.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4225 8622 4212 8629 4208 8645 4215 8648
      4220 8641 4224 8637 4225 8636
TIME...MOT...LOC 0935Z 236DEG 44KT 4223 8631

$$
000 
WWUS53 KIWX 130948
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT FRI JUN 13 2008

MIC021-130958-
/O.CAN.KIWX.SV.W.0055.000000T0000Z-080613T1015Z/
BERRIEN MI-
548 AM EDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BERRIEN COUNTY IS
CANCELLED...

AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED OR
MOVED OUT OF THE AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4225 8622 4212 8629 4208 8645 4215 8648
      4220 8641 4224 8637 4225 8636
TIME...MOT...LOC 0948Z 236DEG 44KT 4232 8613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:40 AM EDT, 29 minutes earlier.

Area forecast discussion, Jun 13, 4:40 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 AM EDT FRI JUN 13 2008

.SHORT TERM

...THREAT FOR HEAVY RAIN AND POSSIBLE SEVERE WEATHER THIS
AFTERNOON INTO TONIGHT...

GEARING UP FOR ANOTHER ACTIVE WEATHER DAY WITH POTENTIALLY SEVERE
STORMS THIS AFTERNOON AND EVENING.  EARLY MORNING CONVECTION TO THE
WEST FIRED OVERNIGHT AHEAD OF SFC BOUNDARY SLOWLY MAKING ITS WAY EAST.
ALTHOUGH WEAKENING...STRONG OUTFLOW WINDS RUNNING OUT AHEAD OF
THIS ACTIVITY HAVE PROMPTED MARINE CONCERNS ALONG WITH
THUNDERSTORMS SNEAKING UP INTO FAR NORTHWESTERN COUNTIES.

00Z NAM HAD A GOOD HANDLE ON LOCATION OF THIS CONVECTION EARLY IN
ITS RUN AROUND 02-04Z BUT HAS BEEN SOMEWHAT UNSOUND IN ITS HANDLING
OF EASTWARD PROGRESSION THIS MORNING... WITH STORMS RIDING FURTHER
EAST AND FASTER THAN PROJECTED BY NAM/RUC. THIS PRESENTS THE
QUESTION OF THE AMOUNT OF CLOUD DEBRIS THAT MAY BE PRESENT OVER THE AREA
THIS MORNING SLOWING DOWN DESTABILIZATION IN THE MORNING HOURS.
NEVERTHELESS...FOR THIS AFTERNOON...MODELS CONTINUING TO SHOW A
POTENTIAL HEAVY PRECIPITATION EVENT WITH SEVERE STORMS POSSIBLE.
OVERALL SITUATION LARGELY UNCHANGED FROM PREVIOUS MODEL RUNS.
FRONTAL BOUNDARY WITH ASSOCIATED SURFACE CONVERGENCE PUSHES INTO
THE AREA TODAY...WHILE ACCOMPANYING FAVORABLE UPPER LEVEL
DIVERGENCE IS INDICATED UNDER RIGHT ENTRANCE REGION OF 120KT JET.
LL THETA-E ADV HAS BEEN UNDERWAY AND CONTINUES INTO AFTERNOON WITH
NAM SHOWING IMPRESSIVE 350K THETA-E RIDGE POSITIONED OVER CWA AT
15Z AND BUFR SOUNDINGS PRODUCING SFC CAPES EXCEEDING 3000J/KG...AND
0-6KM SHEAR ON THE ORDER OF 30-40KTS. PVS FCST SHIFTS CONCERN
ABOUT MID LEVEL SHORT WAVE INDUCING WEAK SFC LOW TO RIDE ALONG
FRONT STILL WARRANTED WITH 00Z NAM12 INDICATING THIS FEATURE
DRIFTING ALONG BNDRY THROUGH NORTHERN ILL/IN INTO EARLY AFTERNOON
SLIGHTLY BACKING WINDS. EVERYTHING IN PLACE TO SUPPORT STRONG
STORMS AND WILL CARRY SVR WORDING ALREADY ADDED BY EVENING SHIFT.
WITH PWATS 1.5 TO 2 INCHES AND CELLS TRANSLATING NEASTRLY ALONG
VERY SLOW MOVING BOUNDARY...THE THREAT ALSO EXISTS FOR LOCALLY
HEAVY PCPN AMOUNTS TO FALL.

BNDRY PROCEEDS EASTWARD WITH CONVECTION WANING OVERNIGHT...CLEARING
WEST TO EAST THROUGH SATURDAY MORNING. DRIER COOLER AIR FILTERS IN
BEHIND THE BNDRY WITH SATURDAY HIGHS IN LOW 80S AND MORE
COMFORTABLE DWPTS IN THE 50S. IT SHAPES UP TO BE A VERY NICE
SATURDAY BEHIND TODAYS ACTIVITY.

&&

.LONG TERM...

...SUNDAY THROUGH THURSDAY...

ONCE AGAIN LONG TERM FORECAST IN GOOD SHAPE AND FEW ADJUSTMENTS ARE
NEEDED. STILL LOOKING AT SECONDARY FRONTAL BOUNDARY TO SAG ACROSS
THE AREA FROM LATE SUNDAY INTO EARLY MONDAY. ENOUGH RETURN FLOW AND
NARROW RIBBON OF INCREASED MOISTURE TO WARRANT THUNDERSTORM CHANCES.
NAM SHOWING RIGHT ENTRANCE REGION OF UPPER LEVEL JET MAX IN
ASSOCIATION WITH SURFACE FRONT WHICH SHOULD ENHANCE FRONTAL LIFT.

STILL LOOKING AT SURFACE HIGH MOVING INTO THE AREA FOR MUCH OF THE
UPCOMING WEEK. AS WE HAVE BEEN MENTIONING...MODELS CONTINUE TO HINT
AT SEVERAL SHORT WAVES ROUNDING STRONG UPPER LEVEL LOW AND DIVING
SOUTHEAST ACROSS THE WESTERN GREAT LAKES REGION. ECMWF NOW PICKING
UP ON THIS AS WELL WITH A COUPLE STRONGER WAVES SIMILAR TO WHAT GFS
HAS BEEN SHOWING. THE PROBLEM AT THIS TIME RANGE LOOKS TO BE AMOUNT
OF LOW LEVEL MOISTURE AND CONVERGENCE TO AID THESE SHORT WAVES. GULF
WILL BE CUT OFF GIVEN LOWER LEVEL HIGH PRESSURE TO OUR SOUTH AND
850-700MB FLOW LOOKS TO REMAIN NORTHWESTERLY. THAT GIVES SHORT WAVES
VERY LITTLE TO WORK WITH IN TERMS OF MOISTURE AND CONVERGENCE.
MEDIUM RANGE MODELS SEEM TO BE NARROWING IN ON TUESDAY WITH FIRST
SHORT WAVE AND GFS SHOWING ANOTHER ON WEDNESDAY. THESE FEATURES BARE
WATCHING BUT STILL REMAINS TOO EARLY TO INTRODUCE ANY POPS GIVEN THE
UNCERTAINTY AND LACK OF RETURN MOISTURE. IF MID LEVEL TEMPS ARE COOL
ENOUGH...THIS COUPLED WITH THE STRENGTH OF THE SHORT WAVE MAY BE
ENOUGH TO OVERCOME THE LACKING MOISTURE. THIS WILL BE WATCHED OVER
NEXT FEW DAYS.

OTHERWISE SHOULD SEE TEMPERATURES A BIT BELOW NORMAL WITH HIGHS IN
THE 70S AND LOWS IN THE 50S WITH DEWPOINTS LIKELY IN THE 50S AND
EVEN 40S AT TIMES. AREAS NEAR LAKE MICHIGAN WILL REMAIN EVEN COOLER
WITH NORTH TO NORTHWEST FETCH OFF OF THE LAKE.

&&

.AVIATION (06Z TAFS)...

VFR CONDITIONS EXPECTED TO CONTINUE INTO EARLY MORNING HOURS WITH
INCREASING MID AND HIGH LEVEL CLOUDS THROUGH SUNRISE AS CONVECTIVE
DEBRIS APPROACHES FROM STORMS CURRENTLY FIRING OVER NORTHERN
ILLINOIS. SCATTERED THUNDERSTORMS MAY IMPACT KSBN DURING THE
EARLY MORNING HOURS AS THIS ACTIVITY CONTINUES TO LIFT TO THE NORTHEAST.
AS A COLD FRONT EDGES IN FROM THE WEST TODAY THUNDERSTORMS
EXPECTED TO DEVELOP AND AFFECT ALL OF THE REGION THIS AFTERNOON
AFTER 15Z WITH HIGHEST PROBABILITY DURING AFTERNOON HOURS. GUSTY AND
VARIABLE WINDS WILL ACCOMPANY ANY THUNDERSTORMS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LUDINGTON
LONG TERM...LASHLEY
AVIATION...LUDINGTON
Hazardous weather outlook, Jun 12, 8:48 PM EDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT THU JUN 12 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
848 PM EDT THU JUN 12 2008 /748 PM CDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT IN PORTIONS
OF NORTHERN INDIANA AND SOUTHWESTERN LOWER MICHIGAN...WEST OF A LINE
STRETCHING FROM HILLSDALE MICHIGAN TO PERU INDIANA. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME. HOWEVER A FEW STORMS COULD BECOME
STRONG WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA FRIDAY AND FRIDAY
EVENING. THERE WILL BE A RISK FOR SEVERE STORMS WITH HAZARDS SUCH
AS DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL PRODUCING
FLASH FLOODING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON INTO
MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE
THUNDERSTORMS COULD OCCUR AT SOME POINT IN THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-140100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
848 PM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. GUSTY
WINDS AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY EVENING. THERE WILL
BE A RISK FOR SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL...AND FREQUENT
LIGHTNING.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SUNDAY AFTERNOON
INTO MONDAY. IT REMAINS EARLY TO DETERMINE THE SEVERE WEATHER
POTENTIAL...THOUGH IT DOES LOOK LIKE ISOLATED SEVERE THUNDERSTORMS
COULD OCCUR AT SOME POINT IN THIS TIME PERIOD WITH HIGHER WINDS
AND WAVES NEAR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 13, 4:00 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 AM EDT FRI JUN 13 2008

INZ003-004-012-MIZ077-078-130900-
LA PORTE-ST. JOSEPH IN-STARKE-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS
400 AM EDT FRI JUN 13 2008 /300 AM CDT FRI JUN 13 2008/

...STRONG WINDS MOVING ACROSS NORTHWEST INDIANA AND SOUTHWEST
LOWER MICHIGAN...

OUTFLOW WINDS FROM DECAYING THUNDERSTORMS WERE MOVING ACROSS
NORTHWEST INDIANA AND SOUTHWEST LOWER MICHIGAN AT 400 AM EDT. WIND
GUSTS TO 45 MPH WILL BE POSSIBLE WITH THIS LINE THROUGH 500 AM
EDT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY THIS MORNING.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:43 AM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph62 min
Jun 13, 12:37 PM EDTFlash Flood WatchIWXBranch, Cass, Hillsdale, Saint Joseph4 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.